W.L. GORE & ASSOCIATES GORE DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Model Number |
1DLMCPH04 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Abscess (1690); Fistula (1862); Unspecified Infection (1930)
| Date of Event |
12/15/2017
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic incisional hernia repair on (b)(6) 2012, whereby a gore® dualmesh® plus biomaterial with holes was implanted.The complaint alleges that on (b)(6) 2017, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infection, abscess, fistula, infected mesh, removal of mesh.Additional event specific information was not provided.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2012: (b)(6), md.Radiology ¿ abdomen acute series.Indication: postop ileus.Findings: surgical skin staples are seen over lower abdomen-pelvis.Surgical clips as well as radiopaque mesh marker in pelvis.On (b)(6) 2019: (b)(6), md.Radiology ¿ ct abdomen/pelvis.Indication: history of chron¿s, prior apr with end colostomy, evaluate for abscess.Impression: several chronic findings and postsurgical findings of abdomen/pelvis similar to previous exams.No convincing evidence of abscess.Similar fluid pocket or cysts along posterior margin of uterus.Linear gas and soft tissue density tract extending from bowel loops to skin surface as before which may represent ongoing enterocutaneous fistula.On (b)(6) 2019: (b)(6).Radiology ¿ ct abdomen/pelvis.Indication: unspecified abdominal pain.Impression: small bowel obstruction with tethering and stricturing of bowel adjacent to left lower quadrant colostomy where there is a 4.6 x 4.8 cm area of in area of indeterminant tissue.Large ventral abdominal hernia containing multiple loops of small bowel in short segment of transverse colon; no evidence strangulation.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore® dualmesh® plus biomaterial with holes use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2017: [facility ni].(b)(6), md.Radiology ¿ ct abdomen/pelvis.Impression: status post partial colectomy with left lower quadrant colostomy with an abscess deep to the ostomy associated with previously placed abdominal mesh from hernia repair.On (b)(6) 2017: [facility ni].(b)(6).Radiology ¿ ct peritoneal abscess drain.Impression: successful placement of percutaneous drain as above.The thick feculent material could not be completely evacuated.On (b)(6) 2017: [facility ni].Lab.Albumin 2.1, low.On (b)(6) 2017: [facility ni].(b)(6), md.Radiology ¿ abdominal x-ray.Impression: mildly dilated loop of small bowel in central abdomen measuring 4 cm.Postoperative changes in midline.Large bore drainage catheter projecting over left lower quadrant deep left pelvis.Small amount of air in stomach.Study limitations by body habitus.On (b)(6) 2017: [facility ni].(b)(6), md.Radiology ¿ abdominal x-ray.Impression: overall unchanged bowel gas pattern.Prominent loop of mildly dilated small bowel measures 4 cm.Similar left lower quadrant drainage catheter and staples.On (b)(6) 2017: [facility ni].(b)(6).Radiology ¿ ct abdomen/pelvis.Impression: interval surgical changes with trace residual peripheral enhancing fluid in left lower quadrant adjacent to site of prior infected hernia mesh.Fluid favored to represent trace residual abscess; likely too small for percutaneous drain placement.Dilated loops of small bowel in left upper quadrant without evidence of obstruction, likely representing postoperative focal ileu [sic].On (b)(6) 2017: bmg hmg colsurg.(b)(6), pa-c.Office notes.First postoperative visit.Exploratory laparotomy, repair of colocutaneous fistula, drainage and debridement of peristomal abscess, and creation of loop ileostomy on 12/14/17 for large peristomal hernia abscess, infected mesh from a previous peristomal hernia repair and colocutaneous fistula.Had prolonged hospital course, discharged 2 days ago.Doing well from postoperative standpoint.Tolerating regular diet, ileostomy functioning well; does describe liquidy output.Denies nausea or vomiting.Removed midline dressing to examine wound.Continues to have ostomy appliance of lower portion of wound to help collect drainage.Removed every other staple, left retention sutures in place, removed foley catheter from old colostomy site.Ileostomy pink with liquid stool output.Weight 169.5, bmi 30.Medications: aspirin.Recommend taking imodium, questran.Continue local wound care.Daily visits with home nursing to help with antibiotics and wound care.Follow-up next week.On (b)(6) 2018: [facility ni].(b)(6), md.Radiology ¿ ct abdomen/pelvis.Impression: persistent but interval decrease in size of fluid collection within left lower quadrant of abdomen at site of prior infected mesh.Curvilinear density extending from this collection involves possibility of fistula.Postsurgical changes right lower quadrant ileostomy without obstruction.Nonspecific enhancing collection possibly postoperative seroma.On (b)(6) 2018: bmg hmg colsurg.(b)(6), pa-c.Office notes.Second postoperative visit.Has been doing well.On last dose of intravenous antibiotics; follow-up with infectious disease doctor next week.No complaints, managing ileostomy well.Liquidy stool from ileostomy; taking imodium.Midline incision healing well.Removed remainder of staples, rest of retention sutures.Still has an opening at the lower most portion of her wound that is draining serous fluid.Ileostomy is pink with liquid stool in bag.Follow up 1 week for wound check.On (b)(6) 2018: [facility ni].(b)(6).Radiology ¿ ct abdomen/pelvis.Impression: no acute abdominal or pelvic abnormality.Interval resolution of collection at left lower quadrant colostomy.Interval resolution of collection at anterior midline incision.No evidence of fistula.On (b)(6) 2018: bmg hmg colsurg.(b)(6), pa-c.Office notes.Third postoperative visit.Doing very well.Now off all intravenous antibiotics.Managing ileostomy well.Lower midline wound now completely healed.Small mucous fistula where old colostomy used to be.Eating well, increasing activity.Ileostomy pink with liquid stool in bag.Old colostomy site has minimal mucus drainage.Continue high fiber diet, take imodium and questran.Resume all normal physical activity.She is not sure whether she will want to have any further surgery to remove old colostomy and reconnect her bowel.Follow up 3 months.On (b)(6) 2018: bmg hmg colsurg.(b)(6), md.Office notes.Exploratory laparotomy, repair of colocutaneous fistula, drainage and debridement of peristomal abscess, removal of infected mesh and creation of loop ileostomy on 12/14/17 for large peristomal hernia abscess secondary to infected mesh from a previous peristomal hernia repair and development of colocutaneous fistula.Recovered finally, wounds completely healed.Dealing with a lot of leakage around ileostomy; would like to discuss ileostomy reversal.Impression/plan: suffering from constant leakage, skin excoriation and ill-fitting ileostomy appliances.No sign of colonic fistula.Start with colonoscopy and gastrografin enema; if normal can move forward with ileostomy reversal.On (b)(6) 2018: (b)(6) hospital.(b)(6), md.Procedure report.Colonoscopy.Asa: iii.Findings: otherwise normal throughout the examined colon.2 sinuses noted on the distal descending colon just proximal to the colostomy site, but no communication noted.Will obtain gge to make sure there is no extravasation of contrast from those sinuses.On (b)(6) 2018: boi mlk.(b)(6), md.Radiology ¿ enema with gastrografin.Indication: history of left lower quadrant colostomy, right ileostomy, follow up after colonoscopy.Comparison: 06/13/12, ct scan 01/23/18.Impression: no evidence of bowel obstruction, scattered diverticular disease.On (b)(6) 2018: bmg hmg colsurg.(b)(6), md.Office notes.Follow up after colonoscopy, gastrografin enema to assess colon before joining colostomy.History of mesh erosion through the colon after paracolostomy hernia which prompted chronic cavity with infection and fistula; mesh was removed, fistula repaired, area drained, loop ileostomy proximal to problem in order to improve septic process and allow colon to heal.Impression/plan: colonoscopy and gastrografin enema revealed normal colon, all blind sinuses healed.Plan ileostomy reversal.On (b)(6) 2018: [missing records: records including operative report for ileostomy closure and incisional ventral hernia repair were not provided.] on (b)(6) 2018: bmg hmg colsurg.(b)(6), pa-c.Office notes.Postoperative ileostomy closure and incisional ventral hernia repair 08/08/18.Doing remarkably well from surgical standpoint.Tolerating regular diet, denies nausea or vomiting.Ileostomy closure site healing well; removed every other staple, covered incision with steri-strips.Advance diet.To office next week to have rest of staples removed.On (b)(6) 2018: bmg hmg colsurg.(b)(6), pa-c.Office notes.Complains of pain and tenderness around colostomy site.Denies fever, chills, nausea or vomiting.No erythema surrounding colostomy, some palpable induration just to right of colostomy.Do not palpate underlying abscess.Tender to palpation all around stoma.Due to past history of peristomal abscess from an infected mesh, important we check a ct scan of abdomen/pelvis.On (b)(6) 2018: boi mlk.(b)(6), md.Radiology ¿ ct abdomen/pelvis.Indication: left lower quadrant abdominal pain for 4 days.Ileostomy december 2017, reportedly reversed last month.Peristomal hernia.Comparison: 01/23/18.Impression: interval takedown of right lower quadrant and or ostomy with expected postoperative change.No obstruction.Small amount of soft tissue prominence with small volume of extraluminal gas along undersurface of the anterior abdominal wall in left lower quadrant near left lower quadrant colostomy.No drainable fluid collection.Persistent incidental findings include small hiatal hernia, hepatic steatosis, small volume free pelvic fluid in posterior cul-de-sac.On (b)(6) 2018: bmg hmg colsurg.(b)(6), pa-c.Office notes.To office 2 weeks ago complaining of pain around colostomy.Ct scan revealed small fat containing hernia near colostomy site, also ventral incisional hernia.No abscess or drainable fluid collection.Feels well today, pain intermittent.Colostomy is pink without signs of cellulitis, tenderness or fluctuance.Patient would like to hold off on surgical intervention for ventral incisional hernia or parastomal hernia.On (b)(6) 2019: [missing records: records for hospitalization for intra-abdominal infectious process were not provided.] on (b)(6) 2019: [facility ni].(b)(6), md.Radiology ¿ ct abdomen/pelvis.Impression: low anterior abdominal wall abscess measuring 5.4 cm.This nearly communicates with the skin.Worsening diastasis of abdominal wall.On (b)(6) 2019: [facility ni].(b)(6).Radiology ¿ ct pelvis.Impression: lower anterior abdominal abscess without extra vesicular contrast to confirm fistulous connection with bladder.On (b)(6) 2019: [facility ni].(b)(6).Radiology ¿ ct abdomen/pelvis.Impression: collection containing gas, fecal matter and small amount of oral contrast adjacent to and inseparable from distal colon as it enters stoma.Collection slightly increased in size compared to march 1.Tract containing oral contrast extending from this collection to anterior abdominal/pelvic wall and skin surface.Collection and segments of the tract also contacts loops of small bowel, also contacts tethered dome of urinary bladder prior to entering anterior abdominal/pelvic wall.Previously identified large collection in midline lower anterior abdominal/pelvic wall has significantly decreased in size.Ventral abdominal/pelvic hernia contains nondilated non-thickened loop of small bowel; appears to be site of previous ileostomy.Patulous anterior abdominal wall and diastases of rectus musculature.On (b)(6) 2019: [facility ni].(b)(6), md.Radiology ¿ ct abdomen/pelvis limited.Impression: obtained prior to planned percutaneous drain placement for complex collection near left lower quadrant ostomy.Collection has apparently decompressed or resolved.No collection to serve as target, no procedure performed.No free air or free fluid.On (b)(6) 2019: bmg hmg colsurg.(b)(6), do.Office notes.Admitted to hospital 03/01/19 with progressive lower abdominal pain, erythema and a fluctuant area along lower midline abdominal wall draining purulent and possible feculent material, febrile to 102.7.Ct abdomen and pelvis demonstrated complex left lower quadrant abdominal wall and intra-abdominal infectious process.Ct repeated and demonstrated what appears to be fistula involving the descending colon of left lower quadrant colostomy site to the pelvis abutting bladder and decompressing through the lower midline abdominal wall.Complicating all of this is multiple abdominal wall hernias.Treated with bowel rest, total parenteral nutrition and intravenous antibiotics with improvement in symptoms.Discharged home with total parenteral nutrition, full liquid diet, has since completed course of intravenous antibiotics.Comes to discuss upcoming planned surgical treatment.Has minimal daily drainage from lower midline fistula.Abdomen: obvious incisional hernia and prior right lower quadrant ileostomy closure site, no obvious parastomal hernia.Impression/plan: discussed case with gastroenterology; agreed it would be best to proceed with surgical intervention followed by biologic therapy to keep disease in remission after.Most prudent course would be re-site colostomy, drain chronic abscess at site, takedown fistula to midline abdominal wall.Also need to address extensive ventral hernias.Complex re-operative abdomen; plan for ureteral stent by urology at surgery.Continue full liquid diet, total parenteral nutrition, monitor off antibiotics; acute sepsis seems resolved, repeat ct abdomen/pelvis, follow up dr.Echevarria to discuss details of planned complex hernia repair.Scheduled for laparotomy, takedown of colostomy with re-siting, takedown of colocutaneous fistula, complex abdominal wall hernia repair, cystoscopy, ureteral stent.On (b)(6) 2019: bmg hmg colsurg.(b)(6), md.Office notes.Chief complaint: incisional hernia.Recently hospitalized secondary to fistula.States since antibiotics stopped, drainage increased.Here for surgical consultation secondary to multiple incisional hernias and possibility of procedure in conjunction with colorectal surgery.Abdomen: ostomy in left abdomen, hernia old ileostomy site, drainage.Impression/plan: controlled enteric fistula.Not on treatment regarding crohn¿s for last 6 years.Attempt at trying to close fistula with treatment reasonable.On (b)(6) 2019: boi hampton lakes.(b)(6), md.Radiology ¿ ct abdomen/pelvis.Indication: history of crohn¿s disease, recurrent abscesses and enterocutaneous fistula.Comparison: 03/03/19.Impression: similar findings of enterocutaneous fistula in lower abdomen.Abnormal tethering of bladder wall superiorly extending to the left lower quadrant small bowel loop.Enterovesicular fistula cannot be excluded.Similar right lower quadrant ventral hernia containing loops of small bowel without bowel obstruction.Unchanged diastases of the anterior abdominal wall with herniation of multiple small bowel loops without obstruction.No residual drainable fluid collection.On (b)(6) 2019: bmg hmg colsurg.(b)(6), do.Office notes.Recurrent left abdominal wall abscess with complex fistula to lower midline abdomen, multiple ventral hernias.Any surgery extremely high risk.I support a trial of biologic therapy to get fistula to close in effort to avoid a radical operation on this highly moribund patient.Liberalize diet, initiate humira, continue to re-evaluate need for surgical intervention.On (b)(6) 2019 bmg hmg colsurg.(b)(6), do.Office notes.Reports small amount of blood output from fistula, no purulent or feculent drainage.Would like to get off cyclical total parenteral nutrition.Abdomen: lower midline abdominal wall with only pinpoint opening, no active drainage fistula site.Impression/plan: continue small low residue diet, total parenteral nutrition for 4 more weeks to support nutritionally, humira.On (b)(6) 2019: bmg hmg colsurg.(b)(6), do.Office notes.Long-standing history of ¿crohn¿s disease¿ status post abdominoperineal resection performed over 30 years ago for severe proctitis.In 2012, had exploratory laparotomy extensive lysis of adhesions and primary repair with additional keyhole gore-tex mesh repair to the peristomal hernia.In 2017, developed colocutaneous fistula and abdominal wall abscess involving descending colon just proximal to stoma and the mesh.Required laparotomy, explantation of synthetic mesh, large abdominal wall and intra-abdominal abscess, primary repair of 2cm defect in descending colon and diverting loop ileostomy.August 2018 underwent ileostomy closure.Developed complex incisional hernias and complex abdominal wall fistula involving small bowel or colon, treated for associated infectious abdominal wall process march 2019.Treated with prolonged bowel rest with total parenteral nutrition, started on humira therapy in effort to treat irritable bowel disease felt to be contributing to complex fistula process.Recently admitted for small bowel obstruction related to adhesions at colostomy site; resolved with conservative management.Since starting humira has not had recurrent intra-abdominal or abdominal wall abscess but persistent low output fistula to lower midline of abdominal wall.Will transiently close, then reopen draining feculent material at times.Chronic pain intermittently from beneath colostomy down left lower quadrant into the fistula, indicating fistula likely involves a tract from colostomy.Overall, eating well, comfortable.Continues to ask when we are going to do surgery.Weight 193 lbs., bmi 34.Abdomen: lower abdominal wall midline with 7 mm skin opening, no surrounding induration, fluctuance, erythema or active drainage.Impression/plan: reviewed complexity of underlying problem and surgical history.Entering into surgery should not be entertained as extremely high risk for complications.I am not entirely convinced she has underlying crohn¿s disease and question whether she simply had a bad hernia mesh infection that was inadequately treated.Suspect humira not going to close fistula entirely.In order to perform a radical operation to resect colostomy and takedown the fistula she will need complex abdominal wall repair for multifocal hernias.Evaluated by my partner previously who felt she should undergo biologic therapy prior to radical surgery.Referred for second opinion, continue humira, lose weight; this raises her complication profile for any surgery.Offered to send to nutritionist; she declined.On (b)(6) 2019: bmg hmg colsurg.(b)(6), md.Office notes.Discuss hernia repair.Continues to have drainage from lower midline abdominal incision; purulent appearance, low volume.Not having fever, chills, nausea or vomiting.Some discomfort.Was recommended to get second opinion; has been hesitant to proceed.Obese.Abdomen: large incisional hernia difficult to appreciate in view of body habitus.Medical history: colocutaneous fistula.Closure of ileostomy, excision of ileum; open, hernia incisional ventral epigastric, repair abdominal wall 08/08/18, cholecystectomy 11/30/08, hernia repair 11/30/06, colostomy 11/30/86.Medications: aspirin, humira.Denies alcohol, tobacco use.Impression/plan: complex incisional hernia.I have supported recommendation to get another opinion; this surgery may require several different specialties including colorectal, general, plastics.Back in 2 months.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore® dualmesh® plus biomaterial with holes use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
Added medical history.Updated results code.Conclusion code remains unchanged.Added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2012: (b)(6) hospital.(b)(6), md.Operative report.Preoperative diagnoses: large incisional ventral hernia, prior colostomy hernia.Morbid obesity.Postprocedure diagnoses: large incisional ventral hernia, prior colostomy hernia.Morbid obesity.Procedure: exploratory laparotomy.Extensive lysis of adhesions.Incisional ventral hernia repair with mesh.Assistant: none.Estimated blood loss: minimal.Intravenous fluids: about a liter of lactated ringer¿s.Complications: none.Disposition: the patient was extubated and taken to pacu awake and alert.Drains: none.Specimens: none.Justification and description of procedure: ¿the patient is morbidly obese 59-year-old female with a history of ulcerative colitis for which she underwent a proctectomy and an end colostomy.The patient subsequently because of her morbid obesity has developed a giant paracolostomy incisional ventral hernia.I prompted her and encouraged her to lose weight and to leave the hernia alone since because of her morbid obesity any kind of repair will probably recur, but she wanted us to fix her hernia.The risks and benefits were explained to the patient including the possibility of injury to vital structures, recurrence of the hernia, and significant postop pain.The patient, after reviewing history and physical and allergies, was brought to the operating room.Informed consent was obtained from the patient.At this point, the patient was placed supine on the or table.Scds [sequential compression devices] and compression stockings were on and active before the induction of anesthesia.Also nasogastric tube was inserted.At this point, after prepping and draping the abdomen in standard surgical fashion, we proceeded to call a time-out.The patient and procedure were both adequately identified.At this point, i proceeded to get access to the abdominal cavity by performing a midline laparotomy with a 10 blade and dissection was carried down through the multiple layers of subcutaneous fat until i was able to identify the linea alba.I entered the abdominal cavity between 2 kocher¿s and extended the incision cephalad to the level of the umbilicus and inferiorly towards the pubis symphysis but certainly not all the way down to the pubis symphysis.I then carried my dissection into the abdominal cavity.There were multiple small bowel adhesions to the abdominal wall and also to the colon.I was able to visualize the upper quadrant after lysing adhesions for about half an hour to 40 minutes.At this point, with the aid of 2 kocher¿s on the fascia and then a hand held __ [sic] i proceeded to dissect the hernia contents.I reduced them manually and sharply using bovie cautery.I was able to identify the hernia sac, which was lateral to the colostomy.I was able to identify the colon, it was viable, and there was no reason to relocate the stoma since readily i was able to identify the fascial defect.I proceeded to repair the incisional hernia primarily by placing #1 vicryl sutures on both sides of the colostomy and i was able to cinch it down to about a fingerbreadth.I proceeded to close the hernia defect primarily as stated above, after dissecting and removing the hernia sac.After completion of the primary repair i then proceeded to perform a sublay repair with the mesh and i cut a keyhole deformity on the gore-tex mesh making sure that the smooth surface was towards the bowel and the rough surface was towards the abdominal wall.I secured it in place with a protacker since the patient was morbidly obese and i was working at a space where it would be almost impossible to place sutures, so i made sure there were no gaps in the corners of the mesh in order to prevent slippage of bowel underneath the mesh.I made sure it was lying flat and against the lateral abdominal wall and i did more than 5 cm overlap around the defect just in case the hernia recurred and even since most of the recurrences are on the lateral abdominal wall.After securing it in place examination of all the other bowel was made.It should be noted that i dissected the colostomy from the hernia sac and a penrose drain was placed around the colostomy in order to mobilize __ [sic] be able to identify the fascial defect.With this, i had already completed explorative laparotomy, extensive lysis of adhesions and primary incisional hernia repair with sublay mesh.The mesh was a gore-tex dualmesh and it lay flat on the abdominal wall with no gaps in between protackers.I then returned the abdominal contents to the abdominal cavity and the omentum was brought down.I closed the abdominal fascia using a #1 pds suture from the top and from the bottom and tied in the middle.After irrigation, a couple subcutaneous sutures were placed and the skin was approximated using staples.With this, i terminated the procedure.Tolerated procedure as above.The patient was extubated and take to the pacu stable and without any problems.¿ on (b)(6) 2012: (b)(6) hospital.Surgical documents.Implant record.Mesh graft 2 15cmx19cmx1.5mm - 1dlmcph04.Catalog number: 1dlmcph04.Lot: 8133507.Expiration date: (b)(6) 2013.Implant site: left abdomen.Manufacturer: gore.The record confirms a gore® dualmesh® plus biomaterial with holes (1dlmcph04/8133507) was implanted during the procedure.Records between (b)(6) 2012 and (b)(6) 2017 were not provided.On (b)(6) 2017: (b)(6) hospital.(b)(6), md.Operative report.Preoperative diagnoses: colocutaneous fistula and abdominal wall abscess.Postprocedure diagnosis: fistula from colostomy to abdominal wall causing infection of previous mesh and intraabdominal collections.Also within findings was large collection of feculent material interfascially, subcutaneously and on the abdominal wall, very thick abdominal fascia in the lower aspects of the abdomen.Procedure: exploratory laparotomy.Large colon repair.Removal of infected mesh.Drainage of abdominal cavity abscess and abdominal wall abscess, diverting, protective end ileostomy and retention suture placement.Assistant: (b)(6).Complications: none.Findings: as above.Disposition: the patient was taken to post anesthesia care unit awake and alert.Description and justification: ¿the patient is a 64-year-old female with a history of crohn¿s, for which she underwent a proctectomy with end colostomy.Back then she developed paracolostomy hernia that was repaired with a synthetic mesh.Patient presented with 3 months failure to thrive, discomfort around the colostomy, feeling really sick.At that point, the patient ws brought to the hospital and ct scan showed a collection around the colostomy close to the mesh that prompted a ct-guided drainage, but this was not satisfactory in terms of draining the whole collection, reason why the patient comes to surgery today.Also i was suspecting that the patient could have developed a fistula or that the mesh had eroded into the colon or that there was a flare of crohn¿s causing the above symptoms and resultant fistula, so it was decided to take the patient to surgery for a colonoscopy to assess the lumen of the colon and for the degree of inflammation, but also to assess the intra-abdominal cavity and to assess this abscess collection since on physical exam she had really thickened fascia and i could tell that there was an inflammatory process involving the whole abdominal wall.At this point, history and physical, allergies reviewed.Patient was taken to surgery.We intubated.The patient was in the supine position.At this point, we called a time-out and patient was identified.A regular colonoscope was inserted into the abdominal cavity.At that point, i could see air bubbling through the previous percutaneous drain that was placed right next to the colostomy.The lumen was with no evidence of any inflammatory changes, but i could see an area where there was an opening, probably about 5 cm into the descending colon that i could see if this area that communicated to a cavity.At this point, i decided it was in the patient¿s best interest to perform a laparotomy since there was no way that i could fix this problem laparoscopically.Midline laparotomy was performed.It should be noted that the fascia was really thick and had chronic inflammatory process from this stool that was leaking into the fascia and into the space between the fascia and the mesh.At this point, extensive lysis of adhesions and loculations were broken.They were really hard to break and the mesh was grossly infected with feculent material and had feculent color.I was finally able to get around the colostomy.I lysed loops of small bowel without causing any enterotomies.This dissection was continued on either side.I was able to identify the mesh finally.The mesh was so infected that it came out from the abdominal wall without too much manipulation and it seemed to have come out intact.It was a keyhole deformity mesh.I cut the mesh in the middle and i was able to slide it out from the colon without any problems.It seemed that the mesh infection had created erosion into the colon causing possibly a 2 cm opening on the left lateral aspect of the colon.This was repaired primarily using 2-0 vicryl using big bites and then it was decided to perform a proximal fecal diversion with an ileostomy to the right upper quadrant.This was performed by stapling off with a ta 30 the efferent loop of the ileostomy and maturing the proximal end with 3-0 vicryl sutures.I removed the mesh.We copiously irrigated the area.Tisseel [fibrin sealant; help control bleeding] was applied to the colonic repair and also i removed some of the necrotic and nonviable fascia.Retention sutures were placed about 2 cm apart since the fascia was so thick and definitely infected and necrotic.I was not expecting this to heal appropriately and i am pretty sure she will develop a hernia.The abdomen was closed after copious irrigation with #1 pds suture.It should be noted that i placed a 19 blake drain right around the colostomy were [sic] the collection was identified and after irrigating the area very thoroughly tied with silk.The abdominal skin was loosely approximated using skin staples, and with this the procedure was terminated.At the end of the case, needle, sponges, instrument counts correct.No complications.Patient tolerated the procedure well, taken to post anesthesia care unit awake and alert.¿ [missing records: pathology and culture reports detailing analysis of the device removed during the (b)(6) 2017 procedure; ct scan showing collection around the colostomy and reported ct-guided drainage that led to surgery were not provided.].A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that gore® dualmesh® plus biomaterial for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.H6: health effect impact code: f1903: device explantation.H6: medical device component: g04088: membrane.The investigation has been completed.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes (1690, 1862, 1930) were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Medical records: ¿ the known medical records span december 10, 2012 through august 30, 2019 and not all records received in this time span are relevant to the gore® dualmesh® plus biomaterial with holes.¿ medical records from december 14, 2012 through december 8, 2017 were not provided.Patient information: medical history: ¿ obesity: - (b)(6) 2012: ¿morbidly obese¿ - (b)(6) 2017: 169 lbs., bmi 30 ¿ severe proctitis ¿ crohn¿s disease ¿ ulcerative colitis ¿ diverticular disease ¿ 12/10/12, 8/8/18 and 9/21/18: incisional ventral hernia ¿ 12/13/12: postoperative ileus ¿ 9/7/18: hiatal hernia ¿ 3/3/19: patulous anterior abdominal wall, diastases of rectus musculature ¿ 6/30/19: small bowel obstruction, ventral abdominal hernia surgical procedures: ¿ unknown date: abdominoperineal resection ¿ 11/30/86: colostomy ¿ (b)(6) 2006: hernia repair ¿ (b)(6) 2008: cholecystectomy ¿ (b)(6) 2012: exploratory laparotomy.Extensive lysis of adhesions.Incisional ventral hernia repair with mesh.Implant: gore® dualmesh® plus biomaterial with holes.¿ (b)(6) 2017: exploratory laparotomy.Large colon repair.Removal of infected mesh.Drainage of abdominal cavity abscess and abdominal wall abscess, diverting, protective end ileostomy and retention suture placement.¿ (b)(6) 2018: closure of ileostomy, excision of ileum; open, hernia incisional ventral epigastric, repair abdominal wall.Implant preoperative complaints: ¿ (b)(6) 2012: indications: ¿the patient is morbidly obese 59-year-old female with a history of ulcerative colitis for which she underwent a proctectomy and an end colostomy.The patient subsequently because of her morbid obesity has developed a giant paracolostomy incisional ventral hernia.I prompted her and encouraged her to lose weight and to leave the hernia alone since because of her morbid obesity any kind of repair will probably recur, but she wanted us to fix her hernia.The risks and benefits were explained to the patient including the possibility of injury to vital structures, recurrence of the hernia, and significant postop pain.¿ implant procedure: exploratory laparotomy.Extensive lysis of adhesions.Incisional ventral hernia repair with mesh.[implant: gore® dualmesh® plus biomaterial with holes, 1dlmcph04/8133507, 15cm x 19cm x 1.5mm thick, oval] implant date: (b)(6) 2012 ¿ wound classification: not provided.¿ description of hernia being treated: "¿ i proceeded to get access to the abdominal cavity by performing a midline laparotomy with a 10 blade and dissection was carried down through the multiple layers of subcutaneous fat until i was able to identify the linea alba.I entered the abdominal cavity between 2 kocher¿s and extended the incision cephalad to the level of the umbilicus and inferiorly towards the pubis symphysis but certainly not all the way down to the pubis symphysis.I then carried my dissection into the abdominal cavity.There were multiple small bowel adhesions to the abdominal wall and also to the colon.I was able to visualize the upper quadrant after lysing adhesions for about half an hour to 40 minutes.At this point, with the aid of 2 kocher¿s on the fascia and then a hand held [sic] i proceeded to dissect the hernia contents.I reduced them manually and sharply using bovie cautery.I was able to identify the hernia sac, which was lateral to the colostomy.I was able to identify the colon, it was viable, and there was no reason to relocate the stoma since readily i was able to identify the fascial defect.I proceeded to repair the incisional hernia primarily by placing #1 vicryl sutures on both sides of the colostomy and i was able to cinch it down to about a fingerbreadth.I proceeded to close the hernia defect primarily as stated above, after dissecting and removing the hernia sac.¿ ¿ implant size and fixation: ¿after completion of the primary repair i then proceeded to perform a sublay repair with the mesh and i cut a keyhole deformity on the gore-tex mesh making sure that the smooth surface was towards the bowel and the rough surface was towards the abdominal wall.I secured it in place with a protacker since the patient was morbidly obese and i was working at a space where it would be almost impossible to place sutures, so i made sure there were no gaps in the corners of the mesh in order to prevent slippage of bowel underneath the mesh.I made sure it was lying flat and against the lateral abdominal wall and i did more than 5 cm overlap around the defect just in case the hernia recurred and even since most of the recurrences are on the lateral abdominal wall.After securing it in place examination of all the other bowel was made.It should be noted that i dissected the colostomy from the hernia sac and a penrose drain was placed around the colostomy in order to mobilize [sic] be able to identify the fascial defect.With this, i had already completed explorative laparotomy, extensive lysis of adhesions and primary incisional hernia repair with sublay mesh.The mesh was a gore-tex dualmesh and it lay flat on the abdominal wall with no gaps in between protackers.I then returned the abdominal contents to the abdominal cavity and the omentum was brought down.I closed the abdominal fascia using a #1 pds suture from the top and from the bottom and tied in the middle.After irrigation, a couple subcutaneous sutures were placed and the skin was approximated using staples.¿ ¿ 12/13/12: abdomen acute series: indication: ¿postop ileus.Findings: surgical skin staples are seen over lower abdomen-pelvis.Surgical clips as well as radiopaque mesh marker in pelvis.¿ explant preoperative complaints: ¿ 12/9/17: ct abdomen/pelvis [a/p]: impression: ¿status post partial colectomy with left lower quadrant colostomy with an abscess deep to the ostomy associated with previously placed abdominal mesh from hernia repair.¿ ¿ 12/11/17: ct peritoneal abscess drain: impression: ¿successful placement of percutaneous drain as above.The thick feculent material could not be completely evacuated.¿ ¿ (b)(6) 2017: indications: ¿the patient is a 64-year-old female with a history of crohn¿s, for which she underwent a proctectomy with end colostomy.Back then she developed paracolostomy hernia that was repaired with a synthetic mesh.Patient presented with 3 months failure to thrive, discomfort around the colostomy, feeling really sick.At that point, the patient was brought to the hospital and ct scan showed a collection around the colostomy close to the mesh that prompted a ct-guided drainage, but this was not satisfactory in terms of draining the whole collection, reason why the patient comes to surgery today.Also i was suspecting that the patient could have developed a fistula or that the mesh had eroded into the colon or that there was a flare of crohn¿s causing the above symptoms and resultant fistula, so it was decided to take the patient to surgery for a colonoscopy to assess the lumen of the colon and for the degree of inflammation, but also to assess the intra-abdominal cavity and to assess this abscess collection since on physical exam she had really thickened fascia and i could tell that there was an inflammatory process involving the whole abdominal wall.¿ explant procedure: exploratory laparotomy.Large colon repair.Removal of infected mesh.Drainage of abdominal cavity abscess and abdominal wall abscess, diverting, protective end ileostomy and retention suture placement.Explant date: (b)(6) 2017 ¿ wound classification: not provided.¿ postprocedure diagnosis: ¿fistula from colostomy to abdominal wall causing infection of previous mesh and intraabdominal collections.Also within findings was large collection of feculent material interfascially, subcutaneously and on the abdominal wall, very thick abdominal fascia in the lower aspects of the abdomen.¿ ¿ procedure: ¿a regular colonoscope was inserted into the abdominal cavity.At that point, i could see air bubbling through the previous percutaneous drain that was placed right next to the colostomy.The lumen was with no evidence of any inflammatory changes, but i could see an area where there was an opening, probably about 5 cm into the descending colon that i could see if this area that communicated to a cavity.At this point, i decided it was in the patient¿s best interest to perform a laparotomy since there was no way that i could fix this problem laparoscopically.Midline laparotomy was performed.It should be noted that the fascia was really thick and had chronic inflammatory process from this stool that was leaking into the fascia and into the space between the fascia and the mesh.At this point, extensive lysis of adhesions and loculations were broken.They were really hard to break and the mesh was grossly infected with feculent material and had feculent color.I was finally able to get around the colostomy.I lysed loops of small bowel without causing any enterotomies.This dissection was continued on either side.I was able to identify the mesh finally.The mesh was so infected that it came out from the abdominal wall without too much manipulation and it seemed to have come out intact.It was a keyhole deformity mesh.I cut the mesh in the middle and i was able to slide it out from the colon without any problems.It seemed that the mesh infection had created erosion into the colon causing possibly a 2 cm opening on the left lateral aspect of the colon.This was repaired primarily using 2-0 vicryl using big bites and then it was decided to perform a proximal fecal diversion with an ileostomy to the right upper quadrant.This was performed by stapling off with a ta 30 the efferent loop of the ileostomy and maturing the proximal end with 3-0 vicryl sutures.I removed the mesh.We copiously irrigated the area.Tisseel [fibrin sealant; help control bleeding] was applied to the colonic repair and also i removed some of the necrotic and nonviable fascia.Retention sutures were placed about 2 cm apart since the fascia was so thick and definitely infected and necrotic.I was not expecting this to heal appropriately and i am pretty sure she will develop a hernia.The abdomen was closed after copious irrigation with #1 pds suture.It should be noted that i placed a 19 blake drain right around the colostomy were [sic] the collection was identified and after irrigating the area very thoroughly tied with silk.¿ [pathology and culture reports were not provided.] ¿ 12/17/17: abdominal x-ray: impression: ¿mildly dilated loop of small bowel in central abdomen measuring 4 cm.Postoperative changes in midline.Large bore drainage catheter projecting over left lower quadrant deep left pelvis.Small amount of air in stomach.Study limitations by body habitus.¿ ¿ 12/18/17: abdominal x-ray: impression: ¿overall unchanged bowel gas pattern.Prominent loop of mildly dilated small bowel measures 4 cm.Similar left lower quadrant drainage catheter and staples.¿ ¿ 12/22/17: ct a/p: impression: ¿interval surgical changes with trace residual peripheral enhancing fluid in left lower quadrant adjacent to site of prior infected hernia mesh.Fluid favored to represent trace residual abscess; likely too small for percutaneous drain placement.Dilated loops of small bowel in left upper quadrant without evidence of obstruction, likely representing postoperative focal ileu [sic].¿ relevant medical information: ¿ 12/28/17: ¿first postoperative visit.Exploratory laparotomy, repair of colocutaneous fistula, drainage and debridement of peristomal abscess, and creation of loop ileostomy on 12/14/17 for large peristomal hernia abscess, infected mesh from a previous peristomal hernia repair and colocutaneous fistula.Had prolonged hospital course, discharged 2 days ago.Doing well from postoperative standpoint.Tolerating regular diet, ileostomy functioning well; does describe liquidy output.Denies nausea or vomiting.Removed midline dressing to examine wound.Continues to have ostomy appliance of lower portion of wound to help collect drainage.Removed every other staple, left retention sutures in place, removed foley catheter from old colostomy site.Ileostomy pink with liquid stool output.Continue local wound care.Daily visits with home nursing to help with antibiotics and wound care.Follow-up next week.¿ ¿ 1/4/18: ct a/p: impression: ¿persistent but interval decrease in size of fluid collection within left lower quadrant of abdomen at site of prior infected mesh.Curvilinear density extending from this collection involves possibility of fistula.Postsurgical changes right lower quadrant ileostomy without obstruction.Nonspecific enhancing collection possibly postoperative seroma.¿ ¿ (b)(6) 2018: ¿second postoperative visit.Has been doing well.On last dose of intravenous antibiotics; follow-up with infectious disease doctor next week.No complaints, managing ileostomy well.Liquidy stool from ileostomy; taking imodium.Midline incision healing well.Removed remainder of staples, rest of retention sutures.Still has an opening at the lower most portion of her wound that is draining serous fluid.Ileostomy is pink with liquid stool in bag.Follow up 1 week for wound check.¿ ¿ 1/23/18: ct a/p: impression: ¿no acute abdominal or pelvic abnormality.Interval resolution of collection at left lower quadrant colostomy.Interval resolution of collection at anterior midline incision.No evidence of fistula.¿ ¿ 1/30/18: ¿third postoperative visit.Doing very well.Now off all intravenous antibiotics.Managing ileostomy well.Lower midline wound now completely healed.Small mucous fistula where old colostomy used to be.Eating well, increasing activity.Ileostomy pink with liquid stool in bag.Old colostomy site has minimal mucus drainage.Resume all normal physical activity.She is not sure whether she will want to have any further surgery to remove old colostomy and reconnect her bowel.Follow up 3 months.¿ conclusion: it should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh shrinkage, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 8133507 additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3), and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3).W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.